Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Aug 9, 2003, 11:40 PM EDT for Allegany County, New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 11:40 PM EDT (03:40 UTC)
- Expired
- Aug 10, 2003, 1:15 AM EDT
- In force
- 95 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 97 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBUF 100343 FFWBUF NYC003-100515- FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BUFFALO NY 1140 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS EXTENDED THE * FLASH FLOOD WARNING FOR... ALLEGANY COUNTY IN WESTERN NEW YORK * UNTIL 115 AM EDT. * AT 1140 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE RAIN MOVING NORTH FROM ANGELICA. VERY LIGHT RAIN WAS FROM WELLSVILLE SOUTH. ANOTHER 1/4 TO 1/2 INCH COULD FALL OVER PREVIOUSLY FLOODED AREAS...BEFORE THE MODERATE RAIN EXITS THE COUNTY AROUND 1230 AM. IT WILL TAKE AWHILE FOR THE FLOOD WATERS TO RECEDE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR CREEK ACT NOW TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. LAT...LON 4205 7828 4202 7789 4243 7775 4251 7827 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:47 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 9, 9:47 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 947 PM EDT SAT AUG 9 2003 PLENTY OF SLOW MOVING THUNDERSTORMS PLAGUING AREA AGAIN TONIGHT. FLOOD WARNINGS FOR ALLEGANY COUNTY AND ADVISORIES FOR CATTARAUGUS CHAUTAUQUA LIVINGSTON AND JEFFERSON COUNTIES EARLIER. REPORTS OF WIDESPREAD FLOODING IN ALLEGANY AND SOUTHEAST CATTARAUGUS COUNTIES HAVE BEEN RECEIVED. FLASH FLOOD WARNING WILL CONTINUE IN ALLEGANY COUNTY UNTIL 1145 PM. UPDATED FCST MADE AN ATTEMPT TO TIME ENDING OF PRECIP. ...MUCH OF THE PREVIOUS AFD IS DUPLICATED BELOW... NOT MUCH CHANGE TO LOOK FORWARD TO IN THE NEAR FUTURE AS UPPER TROUGH CONTINUES TO KEEP US IN AN UNSTABLE AIRMASS WITH SHORT WAVES ROTATING THROUGH ITS BASE. WILL GO WITH LIKELY POPS OVERNIGHT FOR MOST AREAS...CATEGORICAL FOR THE EASTERN LAKE ONTARIO REGION EVEN WITH THE LOSS OF DAYTIME HEATING. SUNDAY LOOKS VERY SIMILAR TO TODAY ALTHOUGH IT MAY NOT WAIT UNTIL DAYTIME HEATING AS UPPER AIR SUPPORT IS A LITTLE MORE DEFINED. WILL NOT STRESS ANY TIMING. SUNDAY NIGHT THROUGH MONDAY...UPPER TROUGH STILL A MAJOR PLAYER BUT A LITTLE DRYING ALOFT. SCATTERED ACTIVITY WITH CHANCE POPS STILL LOOKS GOOD AT THIS POINT. TUESDAY...AXIS OF TROUGH MOVES A LITTLE TO OUR SOUTHEAST ON THE ETA ALTHOUGH THE GFS HANGS IT BACK TO OUR WEST. WILL FAVOR THE ETA SOLUTION AT THIS TIME AS IT BLENDS BETTER WITH WHAT WE HAD IN FOR MIDWEEK. EVEN WITH THE GFS HANGING THE UPPER TROUGH BACK OVER US LONGER...DRIER AIR AND A SURFACE HIGH BUILDING IN FROM THE NORTHWEST SHOULD ALLOW US TO KEEP OUR DRY FORECAST FROM WEDNESDAY THROUGH SATURDAY. LAST EVENING MRF IS CERTAINLY IN AGREEMENT WITH THE PROMISED UPCOMING PATTERN CHANGE. THATS ALL FOR NOW. ZONES SHOULD BE ON THE STREET BY 4 PM. .BUF...NONE. SAGE
Hazardous weather outlook, Aug 9, 3:57 AM EDT, 19 hours 43 minutes before
NYZ001>008-010>014-019>021-085-090800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 357 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP TODAY...ESPECIALLY DURING THE AFTERNOON. SOME OF THE SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME. THIS COULD RESULT IN SOME FLOODING IN LOW LYING AREAS AND ALONG SMALLER STREAMS AND CREEKS. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A SIMILAR TREND IS EXPECTED SUNDAY WHEN SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 9, 8:36 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
0836 PM EDT SAT AUG 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM ANGELICA NY FLASH FLOOD
08/09/03 ALLEGANY STATE OF EMERGENCY
DECLARED. REPORTED BY
EMERGENCY MNGR.
0540 PM ISCHUA NY FLOOD
08/09/03 CATTARAUGUS ROAD WASHED OUT. REPORTED
BY LAW ENFORCEMENT.
APBNearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.